I tapered Prednisone 60mg to zero after 4 yrs for PMR/GCA on 2/13/20. On 3/13/20, I began social isolating alone at 78yrs. My knees ached from arthritis waiting for treatment after the pandemic. I now have a very sharp pain in my left shoulder ( can’t use the left arm)and today my rt. Hip is twinging! Posting my Dr, she suggested returning to 5 mg. Prednisone. I never want to begin steroids again. Fear of side effects. I had them all for 4 yrs. The shoulder/arm pain concerns me most. In 1973, I had a benign brain tumor removed which required a cervical laminectomy. Could this cause the pain? What path should I take in a pandemic where I can only see Dr. by post!
PRM/GCA Arthritis: I tapered Prednisone 60mg to... - PMRGCAuk
Are you sure the hip and shoulder aren’t arthritis? Have your tried paracetamol or other painkiller?
If it were PMR returning one would expect pains to be bilateral - as you know.
You could try 5mg for a couple of weeks, no harm at that level, and if only on for 2 weeks you can just stop them.
After 2 weeks re-evaluate. Plus if it’s only PMR you will not be on high doses like you were with GCA.
If 5mg is enough to relieve the pain then take it. 5mg is what is called a physiological dose - a similar amount or less than what your body requires to function and, in the final analysis, to survive.
At this level the adverse effects are minimal - but unmanaged PMR inflammation will cause damage itself, increasing your risk of progressing to GCA or damaging the blood vessels, increasing the long term likelihood of develop peripheral vascular disease, If you were to develop GCA you would have the choice of very high dose steroids or risk losing your sight. Peripheral vascular disease may result in a lot of other problems, up to and including amputation.
At the present, with the limitations on medical consultations, that small dose is acceptable. At a guess your PMR is still there, not very active but there. You may be able to manage on just 1 or 2mg but there have been several recently who were on 1mg, even 1/2mg but when they stopped the symptoms were back within a couple of months. Most pred so-called adverse effects can be minimised or avoided altogether when you know how. And I had several due to PMR, years before I was able to try pred. Pred gets a bad press - some of it undeserved.
There is no reason why you shouldn't try it - your doctor obviously thinks it is reasonable and if after 7-10 days it isn't better you can just stop. PMR pain is generally bilateral yes - but often it starts more one sided and only later balances out. But in my book - quality of life is all. If a very low dose of pred sorts it, that is acceptable,
Hello, you say above "most pred so-called adverse effects can be minimised or avoided when you know how". I would like to know how! I had PMR and GCA and on pred for 2.5 years. About 7 months later PMR returned and after a few months of "deciding" it was PMR, doctor put me on pred again. We both took the few months to decide because I hated the side effects of the drug and really dreaded going back to it for another 12-18 months. I have just started to look on the web to find in depth information about diet and any other ways to minimise side effects. I have joined this site and read with interest a lot of the comments. Any help with my initial question would be greatly appreciated.
No it does not. Follow this link, it explains it much better than I can:
It was developed by Arthritis Research.
No, Voltaren gel is an NSAID to apply externally: topical diclofenac. It contains a medication.
Flexiseq is a drug-free gel - it is a lubricant not a painkiller
When you use NSAID gels, there are several on the market, they are still absorbed through the skin into the blood stream - not as much as when you take the NSAID orally but still a potential risk and there are warnings on the data sheet:
from which you can see that although people think about the topical gels being totally safe, that isn't strictly true and in certain situations they do still pose problems.